What Pharmaceuticals Can Do to Your Teeth

What Pharmaceuticals Can Do to Your Teeth

You know that sugary foods and drinks can damage teeth and cause cavities.You also know that wine, coffee, tea and cigarettes can stain teeth over time. However, did you ever stop to think that some of your medication could damage your teeth? Unfortunately, some do. Although you certainly shouldn't stop taking the medication your doctor prescribes, you can take action to limit the damage. Here are some tips on pharmaceuticals that you should pay attention to.


Asthma Inhalers

Many oral medications contain acids that can strip the surface enamel from your teeth. The enamel protects teeth, and when it is damaged, coloration can get ingrained into the tooth and cavities can form.  Studies in Australia and Scandinavia reveal that asthma inhalers contain acids that can harm your teeth. Beta agonists in the inhaler contain acids and there is also a sweetener mixed in with it to control the taste. This sweetener can cause decay when the acid degrades the enamel. A simple solution to this problem is to make sure to bite on the inhaler to get it well behind your teeth before you spray.



Blood Pressure Pills

Calcium channel blockers, such as amlodipine are used to lower high blood pressure. However, they can cause the gums to overgrow, which can make it difficult to clean your teeth. This can lead to tearing of the gums when you brush and so allow in gingivitis. That will cause your gums to bleed. If not treated, the gum inflammation will eventually cause your teeth to fall out. If these types of medication are unavoidable, speak to your doctor about anti-inflammatory sprays.



Antibiotics

Be particularly careful about the antibiotics your children take. The antibiotic tetracycline is so damaging to forming teeth that pregnant women are not allowed to take it. Children are susceptible to the damaging effects of the drug up to the age of 8 years old. It causes brown stripes on the teeth by combining with the calcium that forms teeth while they are still in the gums.


Teenagers are also susceptible to teeth discoloration if they are prescribed tetracycline to treat acne. In these cases, they can still take the treatment, but correct discoloration with a professional whitening treatment administered by a qualified dentist.


Antihistamines

Antihistamines treat allergies, but they can also block the salivary glands in your mouth. Saliva helps protect teeth and gums. Without it, gums split and peel away, leaving pockets that can become infected. This causes bleeding and can cause your teeth to fall out, which is another consequence of gum disease.


Contraception

Progesterone-only birth control pills can increase acid in the mouth heightening the damaging effects of the acid in plaque and provoke gum disease. The acid can degrade the enamel of the teeth and cause your gums to bleed. Speak to a dentist about treatments for these problems and get teeth whitening to restore the beauty of your smile.


Dental Health

Whether or not you take medication, it is important to get regular checkups. Your dentist will likely ask you whether you are under a course of treatment. It is important to be honest about these. Don't let forgetfulness, or an inability to pronounce the types of medicine you have been prescribed to prevent this disclosure. It would be a good idea to take your pills and potions along with you to your next appointment. Your dentist will be able to read the contents of each medication and make better dental treatment decisions based on this information.